Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 68, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2017, 5:22 AM MDT for 4 counties in North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 5:22 AM MDT (11:22 UTC)
- Expired
- Jul 19, 2017, 6:15 AM MDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
422
WUUS53 KBIS 191122
SVRBIS
NDC001-011-041-087-191215-
/O.NEW.KBIS.SV.W.0068.170719T1122Z-170719T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
522 AM MDT WED JUL 19 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Bowman County in southwestern North Dakota...
Hettinger County in southwestern North Dakota...
Eastern Slope County in southwestern North Dakota...
Central Adams County in southwestern North Dakota...
* Until 615 AM MDT
* At 522 AM MDT, severe thunderstorms were located along a line
extending from 8 miles north of Amidon to Bowman, moving east at 45
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Scranton around 540 AM MDT.
New England around 550 AM MDT.
Reeder around 555 AM MDT.
Regent around 615 AM MDT.
Other locations impacted by these severe thunderstorms include
Bucyrus, Griffin, Buffalo Springs, Havelock and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4618 10358 4663 10342 4663 10219 4597 10224
TIME...MOT...LOC 1122Z 280DEG 38KT 4661 10327 4620 10339
HAIL...1.50IN
WIND...70MPH
$$
CJS3 follow-up statements
490
WWUS53 KBIS 191142
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
542 AM MDT WED JUL 19 2017
NDC001-011-041-087-191215-
/O.CON.KBIS.SV.W.0068.000000T0000Z-170719T1215Z/
Bowman ND-Hettinger ND-Slope ND-Adams ND-
542 AM MDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM MDT
FOR NORTHEASTERN BOWMAN...HETTINGER...EASTERN SLOPE AND CENTRAL ADAMS
COUNTIES...
At 542 AM MDT, severe thunderstorms were located along a line
extending from 6 miles northwest of New England to Scranton, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
New England around 550 AM MDT.
Reeder around 555 AM MDT.
Regent around 615 AM MDT.
Other locations impacted by these severe thunderstorms include
Bucyrus, Buffalo Springs, Havelock and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4617 10351 4663 10329 4663 10219 4597 10224
TIME...MOT...LOC 1142Z 280DEG 38KT 4660 10299 4613 10313
HAIL...1.00IN
WIND...60MPH
$$
CJS068
WWUS53 KBIS 191204
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
604 AM MDT WED JUL 19 2017
NDC011-087-191214-
/O.CAN.KBIS.SV.W.0068.000000T0000Z-170719T1215Z/
Bowman ND-Slope ND-
604 AM MDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOWMAN AND
EASTERN SLOPE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of Bowman
and Slope Counties.
LAT...LON 4609 10299 4663 10280 4663 10219 4597 10224
TIME...MOT...LOC 1204Z 277DEG 42KT 4657 10264 4610 10279
$$
NDC001-041-191215-
/O.CON.KBIS.SV.W.0068.000000T0000Z-170719T1215Z/
Hettinger ND-Adams ND-
604 AM MDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM MDT
FOR HETTINGER AND CENTRAL ADAMS COUNTIES...
At 604 AM MDT, severe thunderstorms were located along a line
extending from 10 miles east of New England to 7 miles east of
Reeder, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
these severe thunderstorms will remain over mainly rural areas of
Hettinger and central Adams Counties, including the following
locations: Havelock and Bucyrus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4609 10299 4663 10280 4663 10219 4597 10224
TIME...MOT...LOC 1204Z 277DEG 42KT 4657 10264 4610 10279
HAIL...1.00IN
WIND...60MPH
$$
CJS342
WWUS53 KBIS 191216
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
616 AM MDT WED JUL 19 2017
NDC001-041-191226-
/O.EXP.KBIS.SV.W.0068.000000T0000Z-170719T1215Z/
Hettinger ND-Adams ND-
616 AM MDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR HETTINGER AND CENTRAL ADAMS
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been allowed to expire. However,
small hail and gusty winds are still possible with these
thunderstorms.
LAT...LON 4609 10299 4663 10280 4663 10219 4597 10224
TIME...MOT...LOC 1216Z 280DEG 38KT 4655 10250 4608 10265
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:15 AM MDT, 7 minutes earlier.
Area forecast discussion, Jul 19, 5:15 AM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 615 AM CDT Wed Jul 19 2017 .UPDATE... Issued at 559 AM CDT Wed Jul 19 2017 Convective intensity continues to increase through 11 UTC across southwest North Dakota with the first mid level wave, with a second wave across northeast Montana. The environment is strongly sheared with effective deep layer shear around 60kts in association with a strong 500 mb jet. MUCAPE between 1500-2000 j/kg is also in place with continued moisture transport via the low level jet and steep mid level lapse rates. This supports an environment favorable to supercells with the potential for very large hail and damaging winds to 70 mph. However, across the southwest, shear vectors oriented parallel to the 850mb baroclinic zone has resulted in greater clustering of storms. CAMS through the 10 UTC HRRR favor a continued increase in convective intensity through the morning southwest and south central. With the arrival of the second wave, convective coverage will increase north this morning, however, intensity may be slightly weaker compared to further south. UPDATE Issued at 359 AM CDT Wed Jul 19 2017 Only minor changes were made with this update based on recent radar trends. Elevated convection fed by a 30 kt low-level jet sampled by the KBIS WSR-88D VAD wind profile is ongoing in two distinct zones as of 0855 UTC; one in southwest ND and another east and northeast of Minot. Recent CAMs display a bit greater run-to-run disparity in the exact evolution of convection this morning, and in particular whether it will grow upscale in an organized fashion or not, which does render the forecast a bit more uncertain. Having said that, the stronger mid-level wave that we've been tracking across central MT will be moving into southwest ND by 11 UTC and based on a destabilizing and very strongly sheared air mass, we still expect the probability of severe weather to rapidly increase the next several hours. It's mainly the exact convective evolution that is a bit uncertain. && .SHORT TERM...(Today and tonight) Issued at 1235 AM CDT Wed Jul 19 2017 Severe thunderstorms are likely today, developing first across southwest and north central ND around daybreak before expanding and shifting east and southeast during the day. Convection-allowing models (CAMs) through the 00 UTC NCEP-run WRF-ARW and WRF-NMM, 3 km NAMNest, and the 03 and 02 UTC HRRR and ESRL-HRRR unanimously agree that elevated convection will develop over western and north central ND between 09 and 12 UTC. The CAMs then suggest the convection will grow upscale into an MCS as it moves eastward across central ND during the morning. The 00 UTC global model suite agrees in this scenario, especially the NAM. Observational data early this morning supports this scenario too, as the 05 UTC surface analysis reveals seasonably rich moisture with surface dewpoints in the lower 60s F advancing into southern ND to the north of a quasi-stationary frontal zone. Moreover, IR imagery from GOES-16 suggests the presence of weak elevated convection in the form of altocumulus in southwest and north central ND, and an area of more robust convection in central MT that is likely tied to one or more mid-level shortwave troughs. Extrapolation of those waves suggests arrival into ND by daybreak. Diagnostically, forecast soundings from southwest into central ND this morning show steep mid-level lapse rates around 8 C/km in the 700 to 500 mb layer, MUCAPE up to 2000 J/kg, and very strong west winds aloft with effective-layer shear values around 50 kt. This all strongly supports potentially-severe storms. While convection will likely be elevated, at least through mid morning, we believe both hail and damaging winds will be a threat, the latter being supported by forecast DCAPE around 1000 J/kg and the likelihood of upscale growth and potential bowing complexes as supported by many CAM reflectivity forecasts. Moreover, forecast downshear/forward propagation (Corfidi) vectors are downright scary, suggesting the leading edge of the MCS could travel eastward at 80+ kt. Thus, there is a very distinct possibility of higher-end wind damage occurring depending on when and where upscale growth into an organized bow echo takes place, and how likely the inflow parcels are to being surface- or nearly-surface based. Areas southeast of Bismarck would be most likely to have a pre-convective boundary layer which is uncapped and able to sustain pure surface-based inflow parcels in support of greater wind potential. Maximum updraft helicity values from many of the CAMs peak between 150 and 250 m2/s2, also indicative of a potentially-significant severe event. The primary uncertainty with this event is timing, with the HRRR runs through its 04 UTC cycle much slower with initial development and intensification than the ESRL-HRRR and WRF-ARW and WRF-NMM. It is also possible that upscale growth into a more organized bowing structure could be delayed until convection exits our area, into eastern ND or northeast SD. Later mesoscale and radar trends thus may dictate changes to our messaging given those subtleties. That being said, the screaming message is that everyone should prepare for and expect potential severe weather at a much earlier hour than typically experienced with most events. A lingering cold pool in the wake of the MCS should keep thermal fields cool today, with forecast highs potentially too optimistic in some areas. This will also likely discourage afternoon redevelopment in many areas, save perhaps in northwest ND where the influence of the early-day convection will be least. .LONG TERM...(Thursday through Tuesday) Issued at 1235 AM CDT Wed Jul 19 2017 An active and seasonably warm pattern will continue through much of the long term on the northern edge of the large, but flattened subtropical ridge. Two primary opportunities for thunderstorms may be Thursday afternoon into Thursday night in western ND, and across central ND from Thursday night into Friday. Initially, it appears that elevated instability may favor convective sustenance out of eastern MT Thursday night, fed by a modest, 30 kt low-level jet. A greater opportunity for more robust, surface-based storms with an attendant greater probability of severe weather may develop Friday afternoon and evening across central ND ahead of a cold front. The 00 UTC GFS and NAM both suggest pre-convective MLCAPE of 2000-3500 J/kg is possible amid 40 kt of deep-layer shear, though there are questions about frontal timing and the potential for capping to limit convective coverage. Otherwise, a drier and cooler post-frontal air mass may invade the region for the weekend before a warming trend returns next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 559 AM CDT Wed Jul 19 2017 Numerous thunderstorms are expected across western and central North Dakota this morning. Severe thunderstorms are possible with very large hail and damaging winds. LIFR/IFR conditions in thunderstorms are likely. A second round of thunderstorms are possible this afternoon south central and into the James River Valley. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...CJS LONG TERM...CJS AVIATION...PA
Hazardous weather outlook, Jul 19, 4:55 AM MDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 555 AM CDT Wed Jul 19 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201100- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 555 AM CDT Wed Jul 19 2017 /455 AM MDT Wed Jul 19 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop early this morning across western and central North Dakota. The storms will likely expand in coverage as they move quickly to the east or southeast today. Severe thunderstorms are possible, with the main hazards being large hail to the size of golf balls and damaging winds up to 70 mph. The threat of severe weather will be highest between 6 AM and 2 PM CDT, or 5 AM and 1 PM MDT. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Thursday afternoon through Friday evening. Some storms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today, especially this morning. PA
In the hours before
Special weather statement, Jul 19, 3:24 AM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
324 AM MDT WED JUL 19 2017
NDZ033-041-191000-
Hettinger ND-Stark ND-
324 AM MDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND
SOUTHWESTERN STARK COUNTIES UNTIL 400 AM MDT...
At 324 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of South Heart, or 15 miles southwest of Dickinson,
moving east at 30 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Schefield and Lefor.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4661 10293 4663 10293 4663 10308 4677 10308
4678 10250 4656 10253
TIME...MOT...LOC 0924Z 269DEG 24KT 4670 10297
AYDSpecial weather statement, Jul 19, 4:12 AM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
412 AM MDT WED JUL 19 2017
NDZ031-191045-
Golden Valley ND-
412 AM MDT WED JUL 19 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOLDEN VALLEY COUNTY
UNTIL 445 AM MDT...
At 412 AM MDT, Doppler radar was tracking a strong thunderstorm near
Beach, moving east at 25 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Beach and Sentinel Butte.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4694 10405 4697 10404 4698 10362 4669 10362
4677 10405
TIME...MOT...LOC 1012Z 270DEG 20KT 4686 10402
AYDSpecial weather statement, Jul 19, 4:20 AM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Bismarck ND 420 AM MDT WED JUL 19 2017 NDZ042-191045- Grant ND- 420 AM MDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY UNTIL 445 AM MDT... At 420 AM MDT, Doppler radar was tracking a strong thunderstorm over Carson, or 11 miles east of Elgin, moving east at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Carson, Lark, Raleigh, Leith and Heil. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4632 10168 4645 10174 4654 10130 4631 10130 TIME...MOT...LOC 1020Z 250DEG 16KT 4641 10160 CJS
Special weather statement, Jul 19, 4:45 AM MDT, 37 minutes before
Special Weather Statement National Weather Service Bismarck ND 545 AM CDT WED JUL 19 2017 NDZ034-042-045-191130- Grant ND-Sioux ND-Morton ND- 545 AM CDT WED JUL 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIOUX... SOUTHEASTERN MORTON AND CENTRAL GRANT COUNTIES UNTIL 630 AM CDT/530 AM MDT/... At 545 AM CDT/445 AM MDT/, Doppler radar was tracking strong thunderstorms from near Carson to near Flasher, moving east at 35 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Carson, Flasher, Solen, Lark, Raleigh, Leith, Heil and Breien. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4631 10170 4651 10171 4661 10081 4627 10074 TIME...MOT...LOC 1045Z 266DEG 32KT 4643 10130 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:24 AM MDT | Special Weather Statement | BIS | Stark | 36 min |
| Jul 19, 4:12 AM MDT | Special Weather Statement | BIS | Golden Valley | 33 min |
| Jul 19, 4:20 AM MDT | Special Weather Statement | BIS | Grant | 25 min |
| Jul 19, 4:28 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 62 min |
| Jul 19, 4:45 AM MDT | Special Weather Statement | BIS | Grant | 45 min |
| Jul 19, 5:25 AM MDT | Special Weather Statement | BIS | Grant | 50 min |
| Jul 19, 5:28 AM MDT | Special Weather Statement | BIS | Sioux | 32 min |
| Jul 19, 5:49 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jul 19, 5:59 AM MDT | Special Weather Statement | BIS | Billings | 46 min |
| Jul 19, 6:37 AM MDT | Special Weather Statement | BIS | Adams | 53 min |
| Jul 19, 6:43 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Sioux | 49 min |
| Jul 19, 6:56 AM MDT | Severe Thunderstorm Warning | BIS | Rolette | 52 min |
| Jul 19, 7:04 AM MDT | Special Weather Statement | BIS | Billings, Golden Valley | 41 min |
| Jul 19, 7:38 AM MDT | Special Weather Statement | BIS | Rolette | 37 min |
| Jul 19, 7:46 AM MDT | Special Weather Statement | BIS | Billings, Stark | 44 min |
| Jul 19, 8:12 AM MDT | Special Weather Statement | BIS | Morton | 33 min |
| Jul 19, 8:30 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 60 min |
| Jul 19, 8:35 AM MDT | Special Weather Statement | BIS | Rolette | 25 min |
| Jul 19, 9:32 AM MDT | Special Weather Statement | BIS | Grant, Sioux | 28 min |
| Jul 19, 9:44 AM MDT | Special Weather Statement | BIS | McIntosh | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.